Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 24, NWS Melbourne, FL

May 4, 2019Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 2019, 5:32 PM EDT for Brevard County, Florida. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 5:32 PM EDT (21:32 UTC)
Expired
May 4, 2019, 5:58 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 13 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:39 PM EDTTSTM WND GST 522 S Cocoa Beach, FLMESONET SITE MEASURED A WIND GUST OF 52 MPH/45 KT FROM THE WNW.
May 4, 5:41 PM EDTTSTM WND GST 51Patrick Air Force Base, FLMEASURED WIND GUST OF 51 MPH/44 KT FROM THE WNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS52 KMLB 042132
SVRMLB
FLC009-042215-
/O.NEW.KMLB.SV.W.0024.190504T2132Z-190504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
532 PM EDT Sat May 4 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in Florida...

* Until 615 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located over Suntree, or
  near Patrick Air Force Base, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2812 8076 2824 8079 2836 8077 2838 8056
      2830 8057 2819 8056 2813 8053
TIME...MOT...LOC 2132Z 265DEG 11KT 2825 8068 

HAIL...<.75IN
WIND...60MPH
 
$$

Rodriguez
2 follow-up statements
242 
WWUS52 KMLB 042145
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
545 PM EDT Sat May 4 2019

FLC009-042215-
/O.CON.KMLB.SV.W.0024.000000T0000Z-190504T2215Z/
Brevard FL-
545 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL BREVARD COUNTY...

At 544 PM EDT, a severe thunderstorm was located over Patrick Air 
Force Base, moving east at 15 mph. At 542 PM EDT a wind gust of 59 
mph was recorded in south Cocoa Beach.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2812 8072 2824 8074 2836 8075 2838 8056
      2832 8057 2830 8057 2819 8056 2813 8054
TIME...MOT...LOC 2144Z 265DEG 12KT 2825 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

Rodriguez
794 
WWUS52 KMLB 042158
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
558 PM EDT Sat May 4 2019

FLC009-042208-
/O.CAN.KMLB.SV.W.0024.000000T0000Z-190504T2215Z/
Brevard FL-
558 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area and 
is now over the Atlantic waters. Therefore, the warning has been 
cancelled for Brevard County. However gusty winds and heavy rain are 
still possible with other thunderstorms in the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2812 8072 2824 8074 2836 8075 2838 8056
      2832 8057 2830 8057 2819 8056 2813 8054
TIME...MOT...LOC 2156Z 265DEG 11KT 2826 8051 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:48 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 4, 3:48 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
348 PM EDT Sat May 4 2019

.DISCUSSION...
Tonight-Sun...Showers and thunderstorms that developed this
afternoon across east central FL, will linger past 8 pm mainly
east of Orange and Osceola counties as these move toward the
Atlantic waters. An area of high pressure over the Atlantic will
stretch towards south FL tonight and Sun. In the meantime, a low
pressure over southeast U.S. will lift to the northeast. As
showers either dissipate or move away from land tonight, skies
will remain partly to mostly cloudy with temps dropping to around
70 degrees with winds returning to a north to northeast flow.

As the aforementioned low moves away, a cold front will approach
northern FL and stay there through Sunday. PWAT values will remain
over an inch and a half with CAPE values increasing to around
2000 J/kg in the afternoon. So another stormy afternoon is
expected for east central FL. Showers will get going across west
central FL and move towards Lake and Orange counties in the first
half of the afternoon. These will continue to strength and
increase in coverage as the general flow moves them towards the
east coast and linger through early evening. Gusty winds, frequent
lightning strikes and accumulations of rainfall of half an inch
and higher will be possible with the strongest thunderstorms.
Before clouds tap temps in the afternoon, these will rise to near
90 across the interior and to the upper 80s for the coastal areas.

Sunday Night-Tuesday...A low amplitude pattern will prevail for
the first half of next week, featuring a weak trough centered over
the Ohio Valley lifting out to the ENE and being replaced by a
flat ridge. At the surface, as associated weak cool front will
weaken to a diffuse trough as it sags southward from North FL
Sunday to East Central FL Monday before washing out across South
FL Tuesday. Monday looks to continue the spate of convectively
active days for early May, as mid level heights will be at their
lowest while mean PWAT values remain high. Higher chances for
diurnal convection sag into the southern half of the East Central
Florida Monday, and then south of the area by Tuesday as the flow
north the surface trough collapses and mid levels dry out some as
height slowly rise.

Offshore flow will suppress East Central seabreeze development keep
conditions muggy and warm-hot areawide through Monday. Slightly
lower dew points and weaker flow Tuesday will spell lower coverage
of diurnal showers and storms, especially near the coast with the
ECSB pushing well inland, leading to (relatively) cooler coastal
temps.

Wednesday-Friday...Flat ridging aloft will take hold from mid to
late week as the Atlantic surface ridge rebuilds well to the NE of
FL. East winds Wed will gradually veer to SE Thu and south Fri
leading to increasing hear/humidity once again. Onshore flow regime
will support a slightly higher chance for diurnal showers/storms
inland (30-40) vs the coast (20-30). Max temps will average M80s
along the coast and U80s to near 90F over the interior.

&&

.AVIATION...
SHRA/TSRA this afternoon and early evening will cause strong
gusty winds of 30 to 40 kts and up to 50 kts as storms develop and
move east towards the coast. Some of these might linger across the
coastal terminals through early evening. Visibilities will also be
reduced to below a mile in heavy downpours. For tonight, a light SW
wind flow should return through Sun morning. SHRA/TSRA will once
again develop Sun afternoon, affecting first the inland terminals
(from KLEE , KISM and KMCO) and move east.

&&

.MARINE...
Tonight-Sun...A south-southwest wind flow will return to the
waters this evening as land temperatures cool down and the sea
breeze dissipates. Lingering storms through the evening will cause
localized gusty winds and higher seas. High pressure to the east
will return winds from the southwest on Sunday. Another round of
storms will reach the Atlantic waters in the afternoon as these
move onshore.

Sunday-Wednesday...Strong SW/offshore flow will continue on Sunday,
while weakening a bit on Monday. Tuesday will be a transitional day
featuring light winds, which will become onshore from mid-late next
week. Sunday will be another day of concern for strong offshore
moving TS, with the higher threat shifting south of the Cape-SIPF1
Monday. Seas around 2FT near shore and 3FT well offshore, with 4FT
possible at times out toward 50-60NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  68  89 /  30  60  20  30
MCO  71  90  70  92 /  30  60  20  40
MLB  71  90  70  89 /  30  70  30  40
VRB  72  89  71  89 /  30  70  40  30
LEE  72  88  72  91 /  20  60  10  40
SFB  72  90  70  93 /  30  60  20  30
ORL  73  89  72  92 /  30  60  20  40
FPR  71  89  71  90 /  30  70  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Johnson/Combs/Rodriguez/Kelly
Hazardous weather outlook, May 4, 8:53 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
853 AM EDT Sat May 4 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
853 AM EDT Sat May 4 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and storms will develop across the area into the
afternoon, pushing eastward up to 20 to 25 mph toward the east
coast and offshore. A few stronger storms may form, especially
toward the I-95 corridor, producing dangerous lightning strikes,
strong wind gusts up to 40 to 50 mph, small hail and locally heavy
rainfall around 1 to 2 inches.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. Greatest threat for rip currents will
be from the late morning through the afternoon hours due to tidal
effects. Always swim near a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms that develop across the area into the afternoon
will have the potential to produce wind gusts around or in excess
of 34 knots as they move eastward around 20 to 25 knots across
inland lakes and offshore through late day.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered afternoon lightning storms can be expected
from late weekend into next week. Storms tomorrow into early next
week will be able to push offshore the coast and into the
Atlantic waters, with a few stronger storms possible. Dangerous
lightning strikes, gusty winds and locally heavy rainfall will be
the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich/Johnson

In the hours before

Special weather statement, May 4, 4:27 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
427 PM EDT Sat May 4 2019

FLZ147-042100-
Northern Brevard County FL-
427 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 500
PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Titusville, Haulover Canal, Playalinda Beach, Mims and Merritt Island
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8053 2853 8087 2863 8091 2880 8071
TIME...MOT...LOC 2027Z 247DEG 17KT 2861 8078

Rodriguez
Local storm report, May 4, 4:33 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
433 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 SSE MIMS              28.63N 80.81W
05/04/2019  M41 MPH          AMZ552             FL   MESONET

            MEASURED GUST OF 41 MPH/36 KT FROM THE SOUTH AT WXFLOW
            SITE XPAR.

&&

JC
Local storm report, May 4, 4:42 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
442 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
05/04/2019  M41 MPH          Brevard            FL   OTHER FEDERAL

            MEASURED GUST OF 41 MPH/36 KT FROM THE WEST AT USAF WIND
            TOWER 714.

&&

JC
Special weather statement, May 4, 4:53 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
453 PM EDT Sat May 4 2019

FLZ059-042130-
St. Lucie FL-
453 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE COUNTY UNTIL
530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
White City. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Pierce, White City, Fort Pierce South, Fort Pierce North and
Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 8034 2734 8043 2745 8046 2745 8031
TIME...MOT...LOC 2053Z 178DEG 4KT 2738 8039

Rodriguez
Special weather statement, May 4, 5:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
514 PM EDT Sat May 4 2019

FLZ047-147-042200-
Southern Brevard County FL-Northern Brevard County FL-
514 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 600
PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Merritt Island to near Camp Holly Fish Camp.
Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2793 8047 2792 8087 2822 8086 2837 8081
      2847 8050 2845 8049 2839 8056 2833 8057
      2813 8054
TIME...MOT...LOC 2114Z 234DEG 29KT 2837 8070 2811 8085

Rodriguez
Local storm report, May 4, 5:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
529 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 ESE DELTONA           28.91N 81.20W
05/04/2019                   Volusia            FL   BROADCAST MEDIA

            SPECTRUM NEWS 13 RELAYED PHOTO OF DOWNED TREE IN DELTONA
            NEAR THE INTERSECTION OF NEWMARK DR. AND TIMBERCREST DR.
            TIME ESTIMATED FROM RADAR.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:29 PM EDTSpecial Weather StatementMLBLake31 min
May 4, 2:54 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole51 min
May 4, 2:58 PM EDTSpecial Weather StatementMLBVolusia32 min
May 4, 3:01 PM EDTSpecial Marine WarningMLB119 min
May 4, 3:24 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia25 min
May 4, 3:45 PM EDTSpecial Weather StatementMLBSeminole, Volusia45 min
May 4, 4:16 PM EDTSpecial Marine WarningMLB119 min
May 4, 4:27 PM EDTSpecial Weather StatementMLBSeminole33 min
May 4, 4:53 PM EDTSpecial Weather StatementMLBSaint Lucie37 min
May 4, 5:14 PM EDTSpecial Weather StatementMLBBrevard46 min
May 4, 6:00 PM EDTSpecial Weather StatementMLBBrevard30 min
May 4, 6:14 PM EDTSpecial Marine WarningMLB91 min
May 4, 6:14 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
May 4, 6:20 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie40 min
May 4, 6:57 PM EDTSpecial Weather StatementMLBIndian River33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.